Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 11, NWS Wichita, KS

March 6, 20174 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 6, 2017, 7:29 PM CST for 4 counties in Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 7:29 PM CST (01:29 UTC)
Expired
Mar 6, 2017, 8:30 PM CST
In force
61 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Elk County, KS, Greenwood County, KS, Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 134 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 7:52 PM CSTTSTM WND GST 708 N Yates Center, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 6:51 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS53 KICT 070129
SVRICT
KSC049-073-205-207-070230-
/O.NEW.KICT.SV.W.0011.170307T0129Z-170307T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
729 PM CST MON MAR 6 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northern Elk County in southeastern Kansas...
  Northern Wilson County in southeastern Kansas...
  Woodson County in southeastern Kansas...
  Eastern Greenwood County in southeastern Kansas...

* Until 830 PM CST

* At 729 PM CST, severe thunderstorms were located along a line
  extending from 7 miles northeast of Hamilton to 5 miles northeast
  of Latham, moving east at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Eureka, Fredonia, Yates Center, Toronto, Hamilton, Severy, Buffalo,
  Fall River, Neosho Falls, Benedict, Climax, Virgil, New Albany,
  Coyville, Eureka Airport, Toronto Lake, Batesville, Rose, Fall
  River State Park and Fall River Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.

LAT...LON 3769 9553 3749 9578 3751 9652 3807 9619
      3806 9596 3804 9596 3804 9552
TIME...MOT...LOC 0129Z 254DEG 48KT 3803 9605 3759 9656 

HAIL...1.00IN
WIND...70MPH
 
$$

MCGUIRE
4 follow-up statements
370 
WWUS53 KICT 070146
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
746 PM CST MON MAR 6 2017

KSC049-073-205-207-070230-
/O.CON.KICT.SV.W.0011.000000T0000Z-170307T0230Z/
Elk KS-Wilson KS-Woodson KS-Greenwood KS-
746 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR NORTHERN ELK...NORTHERN WILSON...WOODSON AND SOUTHEASTERN
GREENWOOD COUNTIES...

At 746 PM CST, severe thunderstorms were located along a line
extending from near Gridley to near Severy, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fredonia, Yates Center, Toronto, Severy, Buffalo, Fall River, Neosho
Falls, Benedict, Climax, Virgil, New Albany, Coyville, Toronto Lake,
Batesville, Rose, Fall River State Park, Fall River Lake, Cross
Timbers State Park, Piedmont and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.

LAT...LON 3769 9553 3749 9578 3751 9652 3794 9611
      3804 9596 3804 9552
TIME...MOT...LOC 0146Z 254DEG 48KT 3809 9579 3765 9630 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
563 
WWUS53 KICT 070158
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
758 PM CST MON MAR 6 2017

KSC049-073-205-207-070230-
/O.CON.KICT.SV.W.0011.000000T0000Z-170307T0230Z/
Elk KS-Wilson KS-Woodson KS-Greenwood KS-
758 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR NORTHERN ELK...NORTHERN WILSON...WOODSON AND SOUTHEASTERN
GREENWOOD COUNTIES...

At 757 PM CST, severe thunderstorms were located along a line
extending from near Le Roy to 7 miles northeast of Severy, moving
east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fredonia, Yates Center, Toronto, Severy, Buffalo, Fall River, Neosho
Falls, Benedict, New Albany, Coyville, Toronto Lake, Batesville,
Rose, Fall River State Park, Fall River Lake, Cross Timbers State
Park and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.

LAT...LON 3769 9553 3749 9578 3751 9645 3804 9580
      3804 9552
TIME...MOT...LOC 0157Z 254DEG 48KT 3813 9561 3769 9612 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
718 
WWUS53 KICT 070214
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
814 PM CST MON MAR 6 2017

KSC049-073-205-207-070230-
/O.CON.KICT.SV.W.0011.000000T0000Z-170307T0230Z/
Elk KS-Wilson KS-Woodson KS-Greenwood KS-
814 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR NORTHEASTERN ELK...NORTHERN WILSON...WOODSON AND SOUTHEASTERN
GREENWOOD COUNTIES...

At 814 PM CST, severe thunderstorms were located along a line
extending from 6 miles east of Westphalia to 5 miles southeast of
Toronto, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fredonia, Yates Center, Buffalo, Fall River, Neosho Falls, Benedict,
New Albany, Coyville, Toronto Lake, Batesville, Rose, Fall River
State Park, Fall River Lake, Cross Timbers State Park and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.

LAT...LON 3769 9553 3749 9578 3751 9627 3800 9569
      3804 9552
TIME...MOT...LOC 0214Z 254DEG 48KT 3819 9536 3775 9587 

HAIL...1.00IN
WIND...60MPH
 
$$

KETCHAM
719 
WWUS53 KICT 070225
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
825 PM CST MON MAR 6 2017

KSC049-073-205-207-070235-
/O.EXP.KICT.SV.W.0011.000000T0000Z-170307T0230Z/
Elk KS-Wilson KS-Woodson KS-Greenwood KS-
825 PM CST MON MAR 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELK...NORTHERN
WILSON...WOODSON AND SOUTHEASTERN GREENWOOD COUNTIES WILL EXPIRE AT
830 PM CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A tornado watch remains in effect until 300 AM CST for southeastern
Kansas.

LAT...LON 3769 9553 3749 9578 3751 9627 3800 9569
      3804 9552
TIME...MOT...LOC 0225Z 254DEG 48KT 3822 9521 3778 9572 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:27 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 6, 5:27 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
527 PM CST Mon Mar 6 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 301 PM CST Mon Mar 6 2017

The cap was currently being breach across eastern Nebraska which was
in closer proximity to the upper PV wave/cooler air aloft. Storms
will eventually develop southward into eastern Kansas later this
afternoon/evening once the cooler air aloft moves over the
unstable low-level airmass. Storm initiation for our area looks to
be east the Kansas turnpike which will quickly race eastward.
There is a small window for a few tornadoes over southeast Kansas
if a storm can remain discrete. Otherwise we are expecting the
storms to quickly evolve into a line of storms as the cold front
over takes the initiating surface trough axis. Once this happens
the risk will be mainly damaging winds and large hail.

On Tuesday, deep mixing will give way to dry adiabatic lapses rates
in the 1000-850mb layer and allow stronger northwest winds aloft to
mix down to the surface in the afternoon. This will result in strong
winds again but not quite as strong as today, however central Kansas
could reach wind advisory levels and will hoist a headline for that
area. The combination of dry air and gusty winds will elevate the
grassland fire risk again for Tuesday afternoon. See fire weather
section below for more details. Dry weather conditions are expected
for Tuesday and Wednesday

Models show elevated moisture returning northward across Oklahoma
towards eastern Kansas for late Wednesday night into Thursday. This
looks to spark off some elevated storms for Thursday
afternoon/evening over southeast Kansas into Missouri.

.LONG TERM...(Friday through Monday)
Issued at 301 PM CST Mon Mar 6 2017

An active upper level northwest flow regime will be in place across
Kansas for this period with a couple more pronounced weather systems
moving across the central plains. Cooler air will back door its way
across Kansas from the northeast on Friday in the wake of the
Thursday upper wave, and become re-enforced for the weekend in the
wake of a second stronger upper level wave for Saturday. This second
system looks to increase the rain chances for mainly Friday night
into Saturday while it races through the northwest flow regime
aloft. Long range models show a third upper level wave racing across
the region for Sunday night into Monday but differ on the
positioning of this system which would affect possible precipitation
chances, therefore confidence is not as high for days 6/7 and will
keep precipitation chances lower.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 524 PM CST Mon Mar 6 2017

Very strong winds will ahead and behind the front will continue
into the late evening hours. Meanwhile thunderstorms will develop
along the cold front and race eastward across southeast Kansas
this evening. A few strong to severe storms will be possible and
could affect the CNU TAF site later this evening. Otherwise winds
will decrease later tonight and then increase again for tomorrow
with mainly a west direction.

&&

.FIRE WEATHER...
Issued at 301 PM CST Mon Mar 6 2017

Winds will remain extremely strong and gusty for this afternoon into
the evening hours with a red flag warning in effect until 8pm.
Meanwhile a strong cold front will race across the region tonight
with winds switching to the northwest. Strong gusty northwest winds
will combine with dry air and elevate the grassland fire risk once
again on Tuesday. Very high to extreme fire levels are expected and
a red flag warning has been hoisted for much of the region on late
Tuesday morning through the afternoon. Very high grassland fire
danger will affect the region again on Wednesday as the winds switch
back around to the south. The weather pattern will be changing for
Thursday into the weekend which will lower the risk for fire weather
across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    33  65  35  70 /  10   0   0   0
Hutchinson      31  65  32  70 /  10   0   0   0
Newton          33  64  34  69 /  10   0   0   0
ElDorado        34  63  35  70 /  10   0   0   0
Winfield-KWLD   35  64  36  71 /  10   0   0   0
Russell         27  65  29  70 /   0   0   0   0
Great Bend      28  66  30  71 /   0   0   0   0
Salina          31  64  31  70 /   0   0   0   0
McPherson       30  64  31  69 /  10   0   0   0
Coffeyville     37  65  34  71 /  70   0   0   0
Chanute         36  63  33  70 /  70   0   0   0
Iola            36  63  34  70 /  60   0   0   0
Parsons-KPPF    37  64  34  71 /  70   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CST this evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

Wind Advisory until 8 PM CST this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ032-033-
047>053-067>072-082-083-094>096.

Wind Advisory from 11 AM to 6 PM CST Tuesday for KSZ032-033-048-
049.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...CDJ
FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 6, 3:41 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
341 PM CST Mon Mar 6 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
341 PM CST Mon Mar 6 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms with damaging winds up to 70 mph and large hail
up to two inches in diameter will be possible, mainly for locations
east of the Kansas turnpike. In addition there is also a chance for
a few tornadoes over southeast Kansas.

Extreme grassland fire danger and very strong winds will exist
across the entire area into the early evening hours. Please refer to
the Red Flag Warning and wind advisory that are in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The combination of strong gusty northwest winds and dry air will
create very high to extreme grassland fire danger levels on Tuesday
afternoon. Please see latest red flag warning and wind advisory
products for more details.

Very high grassland fire danger will be possible again for much of
the area on Wednesday afternoon.

The weather pattern will become more active later this week with
scattered thunderstorms possible Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across southeast Kansas through the
evening hours.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Jakub

In the hours before

Local storm report, Mar 6, 6:51 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
651 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     EL DORADO               37.82N 96.86W
03/06/2017                   BUTLER             KS   LAW ENFORCEMENT

            ROOF DAMAGE ON THE WEST SIDE OF EL DORADO.

&&

RBL
Local storm report, Mar 6, 6:55 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             AUGUSTA                 37.69N 96.98W
03/06/2017  E1.00 INCH       BUTLER             KS   TRAINED SPOTTER

&&

RBL
Local storm report, Mar 6, 7:00 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             2 N LEON                37.72N 96.78W
03/06/2017  E0.88 INCH       BUTLER             KS   EMERGENCY MNGR

&&

RBL
Local storm report, Mar 6, 7:04 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             2 W ROSALIA             37.82N 96.66W
03/06/2017  E1.00 INCH       BUTLER             KS   TRAINED SPOTTER

&&

RBL
Local storm report, Mar 6, 7:14 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
714 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          2 SW LEON               37.67N 96.81W
03/06/2017                   BUTLER             KS   EMERGENCY MNGR

            BRIEF TORNADO DAMAGED AN OUTBUILDING.

&&

RBL
Local storm report, Mar 6, 7:21 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     COTTONWOOD FALLS        38.37N 96.54W
03/06/2017                   CHASE              KS   EMERGENCY MNGR

            POWER POLES DOWN IN COTTONWOOD FALLS.

&&

RBL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 6:20 PM CSTSevere Thunderstorm WarningICTChase40 min
Mar 6, 6:33 PM CSTSevere Thunderstorm WarningICTButler, Chase, Elk, Greenwood57 min
Mar 6, 8:00 PM CSTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Montgomery, Wilson60 min
Mar 6, 8:20 PM CSTTornado WarningICTChautauqua23 min
Mar 6, 8:27 PM CSTSpecial Weather StatementICTAllen, Neosho, Wilson33 min
Mar 6, 8:45 PM CSTSevere Thunderstorm WarningICTAllen, Neosho, Wilson33 min
Mar 6, 8:49 PM CSTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho56 min
Mar 6, 8:57 PM CSTSevere Thunderstorm WarningICTChautauqua, Montgomery, Wilson8 min
Mar 7, 3:50 PM CSTFire Weather WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 14 more11 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.